Iowa, 2013

Flash Flood and Heavy Rain in Iowa, May 16, 2013

May 16, 2013 · NWS DMX · 4 events in 1 county or zone

A stationary front remained in place across southern Iowa. During the late afternoon and evening hours an upper level shortwave moved east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stationary front remained in place across southern Iowa. During the late afternoon and evening hours an upper level shortwave moved east across the area. The atmosphere had become more unstable during the day with highs in the low to mid 80s and dewpoint temperatures in the low to mid 60s. Thunderstorms developed in western Iowa and moved very slowly east during the early evening. Around 1000 J/kg of CAPE was available. The atmosphere was very weakly sheared. Some hail occurred, but extremely heavy rainfall was the significant mode of the event. Precipitable water values increased to over 1.3 inches by late in the day. Heavy rainfall of 4 to 5 inches in under 2 hours was reported. U.S. Highway 30 west of Denison was reported under 4 feet of flowing water with cars and construction equipment under water. A mudslide was reported on Kenwood Road south of Charter Oak. There were several reports of culverts being washed out and structural damage to at least 2 bridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:27 PM CST, 1 minute earlier.

Area forecast discussion, May 16, 5:27 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT THU MAY 16 2013

.SHORT TERM.../TONIGHT/
ISSUED AT 410 PM CDT THU MAY 16 2013

FORECAST CONCERN FOR PERIOD AGAIN BECOMES POPS AND CHANCES FOR
CONVECTION ACROSS THE AREA THIS EVENING AND OVERNIGHT. WEAK BOUNDARY
LOCATED ACROSS NORTHERN MISSOURI/SOUTHERN AND WESTERN IOWA HAS
BECOME FOCUS FOR STORM DEVELOPMENT LATE IN THE AFTERNOON ACROSS THE
EAST. ACROSS SOUTH CENTRAL IOWA...REMNANT CIRRUS FROM MORNING
CONVECTION HAS PREVENTS CU FIELD FROM FORMING...WHICH MAY HELP LIMIT
CONVECTION POTENTIAL FOR THE LATE AFTERNOON AND EVENING HOURS.
HOWEVER..CAPE VALUES REMAIN HIGH ACROSS THE AREA...AND BOUNDARY MAY
BE ENOUGH FORCING TO GET STORMS. SHEAR IS EXTREMELY LIMITED...BUT
WITH HIGH CAPE VALUES ANY STORMS MAY BE ABLE TO MAINTAIN
THEMSELVES...AND MAY BECOME BRIEFLY SEVERE. HAVE THEREFORE KEPT
ISOLATED THUNDER CHANCES ACROSS THE SOUTH AND WEST.

FOR THE REST OF THE OVERNIGHT PERIOD...APPROACHING FRONTAL BOUNDARY
CURRENTLY PRODUCING PRECIPITATION ACROSS EASTERN NEBRASKA AND SOUTH
DAKOTA WILL CONTINUE TO PUSH EASTWARD OVERNIGHT. HOWEVER...BEST
FORCING AND TRACK OF SYSTEM AND EMBEDDED SHORTWAVE WILL TAKE BEST
PRECIP NORTHEAST OF CWA. MAY SEE SOME HEAVIER PRECIP AMOUNTS IN THE
FAR NORTHEAST OVERNIGHT...BUT BEST CHANCES WILL BE OUTSIDE THE CWA.
HAVE KEPT HIGH POPS FOR THE NORTH OVERNIGHT HOWEVER WITH GOOD
CONFIDENCE IN TRACK OF SYSTEM CONTINUING INTO IOWA. HAVE LESS
CONFIDENCE FURTHER SOUTH ACROSS CENTRAL IOWA OVERNIGHT...BUT MAY SEE
AT LEAST LIGHT PRECIPITATION.

OVERNIGHT LOW BECOME TRICKY WITH CLOUD INFLUENCES AS CLOUDS INCREASE
ACROSS THE AREA. HOWEVER...HAVE KEPT NEAR GOING AND NEAR
GUIDANCE...EXCEPT IN THE NORTH WHERE TEMPERATURES WARMED INTO THE
MID 80S TODAY...AND WILL BE SLOW TO FALL OFF BEFORE CLOUDS ARRIVE.
HAVE THEREFORE BUMPED LOWS UP A FEW DEGREES ACROSS THE NORTH.

.LONG TERM.../FRIDAY THROUGH THURSDAY/
ISSUED AT 410 PM CDT THU MAY 16 2013

CONVECTIVE TRENDS WILL OBVIOUSLY BE THE PRIMARY CONCERN THROUGH
MUCH OF THE PERIOD.  EXPECT REMNANTS OF CURRENT NE MCS TO STILL BE
AFFECTING NRN IA BY BEGINNING OF THE PERIOD. KINEMATIC FORCING
COMPONENT WILL HAVE LIKELY PASSED INTO THE UPPER MS VALLEY WITH
CURRENT NE SHORT WAVE...HOWEVER LINGERING WARM ADVECTION SHOULD
SUSTAIN CONVECTION FARTHER WEST INTO FRI AS WARM FRONT ESTABLISHES
ITSELF ALONG OR JUST NORTH OF THE IA/MN BORDER. EXAMINATION OF
ELEVATED CAPE SUGGESTS LITTLE INHIBITION WITH CAPES 500-1000 J/KG.
ESTIMATED EFFECTIVE SHEAR ALSO LOOKS SUFFICIENT TO MAINTAIN
MINIMAL SEVERE POTENTIAL EARLY...MAINLY IN THE FORM OF LARGE
HAIL. REMAINDER OF DAY SHOULD SEE TYPICAL DIURNAL DECREASE IN WARM
ADVECTION FORCED PRECIP ALTHOUGH HAVE KEPT LOW POPS GOING LATE.
FORECAST SOUNDINGS AND PROJECTED CAPES/CINS SUGGEST SURFACE BASED
CONVECTION WILL BE POSSIBLE...BUT SYNOPTIC BOUNDARY WILL LIKELY BE
INTO MN BY THAT TIME WITH NEXT ROUND OF THETA-E ADVECTION HEADING
INTO THE NIGHT FARTHER NORTH AS WELL. TRIGGER WOULD LIKELY HAVE TO
ORIGINATE FROM LINGERING OUTFLOW BOUNDARY.

CONVECTION POTENTIAL SHOULD PUSH NORTHWARD BY FRI NIGHT AND SAT WITH
IA IN THE WARM SECTOR AND INFLUENCED BY PASSAGE OF UPPER LEVEL
RIDGE.  ATTENTION THEN TURNS UPSTREAM STARTING SAT NIGHT.
THERMODYNAMIC AND KINEMATIC FORCING WILL BOTH INCREASE AHEAD OF
APPROACHING LONG WAVE TROUGH.  THIS WILL SPREAD PRECIP INTO THE MO
VALLEY LATER SAT NIGHT AND INTO SUN.  QUESTION THEN BECOMES
SEPARATION AND RECOVERY BETWEEN THIS EVENT AND POTENTIAL SURFACE
BASED CONVECTION ALONG FRONT DURING PEAK HEATING.  SEVERE POTENTIAL
IS CERTAINLY THERE IF ANYTHING DEVELOPS...ESPECIALLY FROM
SOUTHERN IA FARTHER SOUTH NEAR PROXIMITY TO SURFACE WARM FRONT
DEPICTED BY 12Z ECMWF AND ALSO CLOSER TO SRN PLAINS JET. ALL MODES
OF SEVERE WEATHER WOULD BE POSSIBLE INCLUDING TORNADOES AND CANNOT
ARGUE WITH CURRENT SPC DAY 4 OUTLOOK. ALTHOUGH SYSTEM WILL BE
SOMEWHAT LESS IMPRESSIVE BY MON...SEVERE POTENTIAL WILL STILL BE
THERE AS SURFACE LOW LIFTS INTO ERN SD. INSTABILITY MAY BE
SOMEWHAT LESS BUT ANYTHING THAT DEVELOPS COULD CERTAINLY BE
ORGANIZED AND SUPERCELLULAR AS UPPER LEVEL JET LIFTS NORTHWARD
INCREASING DEEP SHEAR.

UPPER LEVEL SYSTEM OPENS UP AND DRIFTS EASTWARD TUE INTO LATE WED
KEEPING RELATIVELY UNSTABLE AIRMASS IN PLACE AND THE POTENTIAL FOR
ADDITIONAL CONVECTION. LITTLE AIRMASS CHANGE BEHIND THIS SYSTEM
WITH AT LEAST SEASONAL TEMPERATURES INTO NEXT WEEK.

&&

.AVIATION...17/00Z
 ISSUED AT 625 PM CDT THU MAY 16 2013

THUNDERSTORMS WILL AFFECT THE AREA TONIGHT BUT REMAIN ISOLATED AT
IN SOUTHERN AND EASTERN AREAS. AT KFOD/KMCW WHERE THUNDERSTORMS
ARE MORE LIKELY HAVE INCLUDED VCTS AND A TEMPO AT KFOD...BUT
AMENDMENTS ARE A DISTINCT POSSIBILITY DUE TO THE UNPREDICTABLE AND
PULSEY NATURE OF THE STORMS. ASIDE FROM THAT...LIGHT BR IS POSSIBLE
DURING THE EARLY MORNING HOURS FRIDAY BUT GIVEN CURRENT DEWPOINT
DEPRESSIONS AND LACK OF RECENT RAINFALL IN MANY AREAS HAVE NOT
GONE LOWER THAN 6SM BR FOR NOW AND WILL REASSESS FOR THE 06Z
ISSUANCE. VFR CONDITIONS ARE EXPECTED TO PREVAIL ON FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...LEE
Hazardous weather outlook, May 16, 2:25 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT THU MAY 16 2013

IAZ033-034-044>047-057>061-070>075-081>086-092>097-172030-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
325 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY THEN PERIODS OF
THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. THERE
IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH
THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.

IAZ004>007-015>017-023>028-035>039-048>050-062-172030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POWESHIEK-
325 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. AN ISOLATED
SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THEN PERIODS OF
THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. THERE
IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH
THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.

AWB

In the hours before

Special weather statement, May 16, 3:35 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT THU MAY 16 2013

IAZ044-162200-
CRAWFORD-
435 PM CDT THU MAY 16 2013

...THUNDERSTORMS PRODUCING HEAVY RAIN AND SOME HAIL...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST CENTRAL MONONA
COUNTY TO EXTREME NORTHWESTERN SHELBY COUNTY...MOVING NORTH AT 10
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  RICKETTS...           DOW CITY...           CHARTER OAK...
  ARION...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, May 16, 5:05 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT THU MAY 16 2013

IAZ044-162330-
CRAWFORD-
605 PM CDT THU MAY 16 2013

...HEAVY RAINFALL AND HAIL POSSIBLE...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CRAWFORD COUNTY...MOVING NORTH AT
35 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...HEAVY DOWNPOURS OF
OVER AN INCH PER HOUR...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RICKETTS...           SCHLESWIG...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, May 16, 5:07 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT THU MAY 16 2013

IAZ015-023-033-170000-
PALO ALTO-POCAHONTAS-SAC-
607 PM CDT THU MAY 16 2013

...LINE OF THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND SMALL
HAIL...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME SOUTHWESTERN
CLAY COUNTY TO CENTRAL BUENA VISTA COUNTY TO WEST CENTRAL SAC
COUNTY...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NEMAHA...             VARINA...             LAURENS...
  FONDA...              RUTHVEN...            HAVELOCK...
  CURLEW...             AYRSHIRE...           ROLFE...
  POCAHONTAS...         PLOVER...             PALMER...
  MALLARD...            EMMETSBURG...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

The radar

The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Crawford

When
May 16, 5:28 PM CST
Where
Crawford County, 0.51 mi E of Charter Oak
Reported by
Emergency Manager
Coordinates
42.070, -95.590

Over 4 inches of rain fell in Charter Oak with water over Highway 141.

Heavy Rain, Crawford

When
May 16, 5:32 PM CST
Where
Crawford County, 4.63 mi SW of Dow City
Reported by
Trained Spotter
Coordinates
41.880, -95.560

Rainfall total was unknown, but street flooding was reported around Dunlap. Pea size hail was also reported.

Flash Flood, Crawford

When
May 16, 5:57 PM CST to 8:20 PM CST
Where
Crawford County, Denison to Vail
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
42.020, -95.350

Crawford County law enforcement reported water running four feet deep over Highway 30 in Denison with cars stalled and debris being swept into the river. Highway 30 also was partly under water near Dow City and there was a possible mudslide on Kenwood Road south of Charter Oak.

Heavy Rain, Crawford

When
May 16, 6:00 PM CST to 7:05 PM CST
Where
Crawford County, Denison
Reported by
COOP Observer
Coordinates
42.020, -95.350

Coop observer reported 2.25 inches of rain in about an hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440024, 440025, 440028, 440027.